Thursday, August 6, 2015

FDA Warns of PML in Patients Taking Gilenya (fingolimod)

The FDA warns that a case of definite progressive multifocal leukoencephalopathy (PML) and a case of probable PML have been reported in patients taking fingolimod (Gilenya, Novartis) for multiple sclerosis.

“These are the first cases of PML reported in patients taking Gilenya who had not been previously treated with an immunosuppressant drug for MS or any other medical condition,” said an FDA statement released yesterday. “As a result, information about these recent cases is being added to the drug label.”

Gilenya is an immunomodulator shown to benefit patients with relapsing forms of MS. Immunomodulators alter the immune system to reduce inflammation.

Two recent cases of PML in patients taking Gilenya WITHOUT prior exposure to immunosuppressant drugs:
Case #1: A 49-year-old patient with a five year history of MS developed probable PML after taking Gilenya for approximately four years. The patient had previously been treated with interferon beta-1a (Rebif) for 10 months in addition to short-term corticosteroids for relapse, before and during Gilenya treatment. During a routine MRI, new lesions considered atypical for MS and compatible with PML were detected. The patient with probable PML did not have clinical signs or symptoms suggestive of PML, and was diagnosed based on MRI findings and JC virus detected in the cerebrospinal fluid (CSF).

Case #2: A 54-year-old patient with a 13-14 year history of MS developed PML after taking Gilenya for approximately two and a half years. The patient had previously been treated with interferon beta-1b (Betaseron) for approximately 11 years. The patient had also been treated with mesalazine for ulcerative colitis for the last four years. The patient was hospitalized with suspected PML after developing new symptoms, including walking instability, clumsiness, inattention, somnolence and mental sluggishness. At that time, a brain MRI was suggestive of PML, and JC virus DNA was detected in the CSF. The patient was diagnosed with definite PML based on characteristic symptoms, MRI findings, and JC virus in the CSF.

Update: On August 17, 2015, Novartis was informed of a third MS patient taking Gilenya (who had not previously used Tysabri) who developed PML. This patient has a history of colorectal cancer treated with chemotherapy and radiation treatment, as well as Crohn's disease, and Novartis says they are currently in "active discussions with external advisors to review details of this case and the role of various risk factors contributing to the development of PML."

Two prior cases of PML in patients taking Gilenya WITH prior exposure to immunosuppressant drugs:
Case #1: In April 2012, Novartis reported a case of PML in a patient receiving Gilenya who had previously been treated for more than three years with natalizumab (Tysabri, Biogen) before switching to fingolimod. Tysabri exposure in patients who test positive for antibodies to the JC virus is a known risk factor for the development of PML.

Case #2: In August 2013, the FDA reported that a patient developed PML after taking Gilenya for eight months. However, PML could not be conclusively linked to Gilenya because the patient had been treated with: 1) an immunosuppressant drug (azathioprine) prior to starting Gilenya, and 2) multiple courses of intravenous corticosteroids, which can weaken the immune system, before and during Gilenya treatment.

What is PML?
Progressive multifocal leukoencephalopathy (PML) is a rare and serious brain infection caused by the John Cunningham (JC) virus. The JC virus is a common virus that is harmless in most people but can cause PML in some patients who have weakened immune systems, including those taking immunosuppressant drugs. Symptoms of PML are diverse and may include progressive weakness on one side of the body; clumsiness; vision problems; confusion, and changes in thinking, personality, memory and orientation. The progression of deficits can lead to severe disability or death. A magnetic resonance imaging (MRI) scan may find lesions in the brain before these symptoms develop.

What should I do about PML if I take Gilenya?
  • Seek medical attention immediately if you experience symptoms that concern you, such as:
    • - new or worsening weakness
      - trouble using your arms or legs
      - changes in thinking, eyesight, strength, or balance
  • Do not stop taking Gilenya without first talking to your health care professional.
  • Read the Medication Guide you receive with your Gilenya prescription.
  • Discuss any questions or concerns about Gilenya and the risk of PML with your health care professional.
Healthcare professionals and patients are also encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

FDA Drug Safety Communication: FDA warns about cases of rare brain infection with MS drug Gilenya (fingolimod) in two patients with no prior exposure to immunosuppressant drugs [August 4, 2015].

No comments:

Post a Comment